• Bernoulli
  • Volume 23, Number 2 (2017), 1365-1407.

Uniformly and strongly consistent estimation for the Hurst function of a Linear Multifractional Stable Motion

Antoine Ayache and Julien Hamonier

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Since the middle of the 90s, multifractional processes have been introduced for overcoming some limitations of the classical Fractional Brownian Motion model. In their context, the Hurst parameter becomes a Hölder continuous function $H(\cdot)$ of the time variable $t$. Linear Multifractional Stable Motion (LMSM) is the most known one of them with heavy-tailed distributions. Generally speaking, global and local sample path roughness of a multifractional process are determined by values of its parameter $H(\cdot)$; therefore, since about two decades, several authors have been interested in their statistical estimation, starting from discrete variations of the process. Because of complex dependence structures of variations, in order to show consistency of estimators one has to face challenging problems.

The main goal of our article is to introduce, in the setting of the symmetric $\alpha$-stable non-anticipative moving average LMSM, where $\alpha\in(1,2)$, a new strategy for dealing with such kind of problems. It can also be useful in other contexts. In contrast with previously developed strategies, this new one does not require to look for sharp estimates of covariances related to functionals of variations. Roughly speaking, it consists of expressing variations in such a way that they become independent random variables up to negligible remainders. Thanks to it, we obtain, an almost surely and $L^{p}(\Omega)$, $p\in(0,4]$, consistent estimator of the whole function $H(\cdot)$, which converges, uniformly in $t$, and even for some Hölder norms. Also, we obtain estimates for the rates of convergence. Such kind of strong consistency results in uniform and Hölder norms are rather unusual in the literature on statistical estimation of functions.

Article information

Bernoulli, Volume 23, Number 2 (2017), 1365-1407.

Received: July 2014
Revised: May 2015
First available in Project Euclid: 4 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

discrete variations heavy-tailed distributions laws of large numbers statistical estimation of functions time changing Hurst parameter


Ayache, Antoine; Hamonier, Julien. Uniformly and strongly consistent estimation for the Hurst function of a Linear Multifractional Stable Motion. Bernoulli 23 (2017), no. 2, 1365--1407. doi:10.3150/15-BEJ781.

Export citation


  • [1] Ayache, A. (2002). The generalized multifractional field: A nice tool for the study of the generalized multifractional Brownian motion. J. Fourier Anal. Appl. 8 581–601.
  • [2] Ayache, A. and Hamonier, J. (2014). Linear multifractional stable motion: Fine path properties. Rev. Mat. Iberoam. 30 1301–1354.
  • [3] Ayache, A. and Hamonier, J. (2015). Linear multifractional stable motion: Wavelet estimation of $H(\cdot)$ and $\alpha$ parameters. Lith. Math. J. 55 159–192.
  • [4] Ayache, A., Jaffard, S. and Taqqu, M.S. (2007). Wavelet construction of generalized multifractional processes. Rev. Mat. Iberoam. 23 327–370.
  • [5] Ayache, A. and Lévy Véhel, J. (2000). The generalized multifractional Brownian motion. Stat. Inference Stoch. Process. 3 7–18.
  • [6] Ayache, A. and Lévy Véhel, J. (2004). On the identification of the pointwise Hölder exponent of the generalized multifractional Brownian motion. Stochastic Process. Appl. 111 119–156.
  • [7] Ayache, A., Roueff, F. and Xiao, Y. (2009). Linear fractional stable sheets: Wavelet expansion and sample path properties. Stochastic Process. Appl. 119 1168–1197.
  • [8] Ayache, A., Shieh, N.-R. and Xiao, Y. (2011). Multiparameter multifractional Brownian motion: Local nondeterminism and joint continuity of the local times. Ann. Inst. Henri Poincaré Probab. Stat. 47 1029–1054.
  • [9] Ayache, A. and Taqqu, M.S. (2005). Multifractional processes with random exponent. Publ. Mat. 49 459–486.
  • [10] Bardet, J.-M. and Surgailis, D. (2013). Nonparametric estimation of the local Hurst function of multifractional Gaussian processes. Stochastic Process. Appl. 123 1004–1045.
  • [11] Benassi, A., Bertrand, P., Cohen, S. and Istas, J. (2000). Identification of the Hurst index of a step fractional Brownian motion. Stat. Inference Stoch. Process. 3 101–111.
  • [12] Benassi, A., Cohen, S. and Istas, J. (1998). Identifying the multifractional function of a Gaussian process. Statist. Probab. Lett. 39 337–345.
  • [13] Benassi, A., Jaffard, S. and Roux, D. (1997). Elliptic Gaussian random processes. Rev. Mat. Iberoam. 13 19–90.
  • [14] Bianchi, S. (2005). Pathwise identification of the memory function of multifractional Brownian motion with application to finance. Int. J. Theor. Appl. Finance 8 255–281.
  • [15] Bianchi, S., Pantanella, A. and Pianese, A. (2013). Modeling stock prices by multifractional Brownian motion: An improved estimation of the pointwise regularity. Quant. Finance 13 1317–1330.
  • [16] Bianchi, S. and Pianese, A. (2008). Multifractional properties of stock indices decomposed by filtering their pointwise Hölder regularity. Int. J. Theor. Appl. Finance 11 567–595.
  • [17] Coeurjolly, J.-F. (2005). Identification of multifractional Brownian motion. Bernoulli 11 987–1008.
  • [18] Coeurjolly, J.-F. (2006). Erratum: “Identification of multifractional Brownian motion” [Bernoulli 11 (2005), no. 6, 987–1008; MR2188838]. Bernoulli 12 381–382.
  • [19] Dozzi, M. and Shevchenko, G. (2011). Real harmonizable multifractional stable process and its local properties. Stochastic Process. Appl. 121 1509–1523.
  • [20] Embrechts, P. and Maejima, M. (2003). Self-Similar Processes. San Diego: Academic Press.
  • [21] Falconer, K.J. (2002). Tangent fields and the local structure of random fields. J. Theoret. Probab. 15 731–750.
  • [22] Falconer, K.J. (2003). The local structure of random processes. J. Lond. Math. Soc. (2) 67 657–672.
  • [23] Falconer, K.J. and Lévy Véhel, J. (2009). Multifractional, multistable, and other processes with prescribed local form. J. Theoret. Probab. 22 375–401.
  • [24] Falconer, K.J., Le Guével, R. and Lévy Véhel, J. (2009). Localizable moving average symmetric stable and multistable processes. Stoch. Models 25 648–672.
  • [25] Hashorva, E., Lifshits, M. and Seleznjev, O. (2015). Approximation of a random process with variable smoothness. In Mathematical Statistics and Limit Theorems 189–208. Cham: Springer.
  • [26] Kôno, N. and Maejima, M. (1991). Hölder continuity of sample paths of some self-similar stable processes. Tokyo J. Math. 14 93–100.
  • [27] Lacaux, C. (2004). Real harmonizable multifractional Lévy motions. Ann. Inst. Henri Poincaré Probab. Stat. 40 259–277.
  • [28] Leonenko, N.N., Ruiz-Medina, M.D. and Taqqu, M.S. (2011). Fractional elliptic, hyperbolic and parabolic random fields. Electron. J. Probab. 16 1134–1172.
  • [29] Le Guével, R. (2013). An estimation of the stability and the localisability functions of multistable processes. Electron. J. Stat. 7 1129–1166.
  • [30] Lopes, R., Ayache, A., Makni, N., Puech, P., Villers, A., Mordon, S. and Betrouni, N. (2011). Prostate cancer characterization on MR images using fractal features. Med. Phys. 38 83–95.
  • [31] Mandelbrot, B.B. and Van Ness, J.W. (1968). Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 422–437.
  • [32] Meerschaert, M., Wu, D. and Xiao, Y. (2008). Local times of multifractional Brownian sheets. Bernoulli 14 865–898.
  • [33] Peltier, R.F. and Lévy Véhel, J. (1995). Multifractional Brownian motion: Definition and preliminary results. Rapport de Recherche de L’INRIA 2645.
  • [34] Samorodnitsky, G. and Taqqu, M.S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Stochastic Modeling. New York: Chapman & Hall.
  • [35] Stoev, S., Pipiras, V. and Taqqu, M.S. (2002). Estimation of the self-similarity parameter in linear fractional stable motion. Signal Process. 82 1873–1901.
  • [36] Stoev, S. and Taqqu, M.S. (2004). Stochastic properties of the linear multifractional stable motion. Adv. in Appl. Probab. 36 1085–1115.
  • [37] Stoev, S. and Taqqu, M.S. (2005). Path properties of the linear multifractional stable motion. Fractals 13 157–178.
  • [38] Stoev, S.A. and Taqqu, M.S. (2006). How rich is the class of multifractional Brownian motions? Stochastic Process. Appl. 116 200–221.
  • [39] Surgailis, D. (2008). Nonhomogeneous fractional integration and multifractional processes. Stochastic Process. Appl. 118 171–198.
  • [40] Takashima, K. (1989). Sample path properties of ergodic self-similar processes. Osaka J. Math. 26 159–189.